WITHDRAWAL CONTINUED

This last Tuesday, I think, the 16th marked the end of four full weeks at a 5mg reduction in Prozac.  It has not been easy.  At this moment the brain fog is palpable.  I keep losing my place on the key board, and spelling is difficult.  Still I was this  morning, for the second day in a row, a bit calmer and less frightened by the whole affair.  Since cutting back I am amazed at how much more I seem to be dreaming, according to my Fitbit.  If you can believe that.  I  woke up from a dream where people were shouting at me and I was shouting at people.

This is not a good time.  I wake and instantly I am aware that the pandemic is heading in a really bad direction.  People have been saying this would come for months now, and here it finally is: the Winter surge.  And the country is not really prepared.  Amazing and at the top we have an idiot who appears intent on destroying the frail structures of our democracy.  I am not sure at this point if we do have a democracy in any meaningful sense, but whatever it might be it is certainly better than the idiot-in-chief would like to make it.

My  heart is constricted.  No wonder I feel like shouting…..

And lately I keep stumbling across this word: Akathisia.  It’s a word from psychiatry denoting a sense of inward restlessness.  I have had that quite a bit lately.  It is associated with many forms of withdrawal and I remember it well from the time years ago I was prescribed Thorazene….Man was that nasty stuff.

Withdrawal: Change of Plans

Well, my wife and I had a discussion–no, it was an argument–about how to proceed with this withdrawal plan. She reminded me that we are married and partners of a sort and that as such she had a say in how I go about getting off this nasty drug. Because, you know, how I act affects her, and she remembered last time I tried this I became very easily agitated and started yelling about this and that. So after a while, I started listening to what she was saying.

Which boiled down to her vastly preferring I did not just plunge ahead as I am inclined to do and drop the whole 10mg on Tuesday, as I had previously planned. Why not, she said, cut one of the 10mg pills we had gotten and just drop 5mg. And see what you feel like. Why make the process, she wondered, any more miserable than it had to be.

That was a good question. But I just want to get the horrible process over with and dropping more, rather than less, would seem to get it done faster. But who knows? And after thinking about it and admitting to myself that I already feel pretty bad, I decided, OK, I would give it a go, and just drop 5mgs tomorrow rather than 10, as previously planned.

So that’s the plan for now.

Prozac Withdrawal: Early Days

I don’t know why, but a while back I must have been feelin a little more energetic and decided it was time to get off the Prozac.  I have been taking 10 mg daily for maybe a decade.  And I saw all of sudden I was getting a huge mass of reading material with my prescription refills.  So I read some of it and didn’t like what I saw.  And I saw stuff on the web, as well as from my medical plan, suggesting old people like myself should probably think about getting off the junk.

So I had been thinking about it some time.  But I kept putting it off because maybe two years ago I did drop one of the 10mg a day.  I dropped the Friday pill in my medbox.  And I felt pretty damn bad.  Not at first.  The first four weeks seemed ok sort of.  And then in weeks five and six things got bad.  My wife remembers I was agitated and ready to fly off the handle at the drop of a hat.  I remember it having been really  hard.  So I procrastinated.

And now here it is in the middle of a depressing and anxiety producing pandemic, and I think, if I don’t do this soon, I will never do it.  So last Tuesday. I stopped taking the 10mg.  And-wham!-two days into the process and I feel symptoms of withdrawal.  Increased fatigue.  Increased brain fog.  Tighter muscles.  Disturbed sleep.  And mostly strangely, according to my Fitbit, an abrupt increase in the amount of dreaming.  I don’t remember the dreams, but they are so intense I feel like I am not sleeping at all.

I was taken by surprise.  I thought the symptoms wouldn’t appear so forcefully for a couple of weeks at least.  That’s one of the traits of Prozac.  It takes a long time to leave the system and a while then before you start feeling withdrawal. But this time: wham.  Last time when I dropped 10 mg, I was pretty deep in benzo withdrawal.  So maybe the one withdrawal masked the other.

Who knows?  But I am disturbed by this development.  I may decide to go back to taking my Tuesday 10mg.  Or I may just drop 5mg instead of ten.  I ordered and got Prozac pills that I can cut in half.  We will see.

AD Withdrawal

Come to think of it, problems with my narrative were not the only reasons I quit writing about withdrawal.  I mean, the fact that I didn’t have an ending.  Also, I may have mentioned this, a couple of months ago, maybe, I started feeling better.  Not good, mind you.  Not even close to that.  But better.  And when you have been feeling really crappy for a long time, and you start to feel better, you feel good.  Like good, the fog is lifting and the sun is coming out.  That sort of good.

So I got carried away.  While I was feeling better, I also still felt really shitty, and I started into thinking about what else I might do.  Why not cut back on the Prozac, I thought.  I was going to do this eventually.  Why not now?  While I was feeling a little better.  So I stopped taking one of my daily Prozacs per week.  And for a couple of weeks, that seemed to be OK, and then…WHAM!..I was back in full fledged total withdrawal, knocked completely off my feet.

As indicated in “Withdrawal,” I had gone off anti-depressants (ADs) several times.  But I had gone off one only to go onto another, so that the going off one was somewhat offset by the going onto the other.  This time though, as I tried to cut back the Prozac, I was not going onto another.  And for the first time I really felt how hard getting off an AD can be.

A friend passed along an article she saw in the New York Times.  It’s about the pains of AD withdrawal, and if you are thinking about going on an AD or have friends and family thinking about it, you should read this article.

Introducing Blog Page

sick

I had been working on the spine of this website–the sections on Surgery, Retirement, and Withdrawal–when I realized, in the middle of the section on withdrawal that I don’t have a story with a happy ending or, even at this point, with any ending at all.  So I just pooped out.  Narrative-wise.  I am in the “middle” of withdrawal, though I don’t even know that for sure.  So, to repeat myself, I just pooped out.  I just didn’t know where to go from here.

Purely accidentally, a week or so ago, I read a review article of a Sick: A Memoir by Porochista Khakpour.  The reviewer remarked that the traditional narrative of a memoir about sickness went something like:  a) the person was in perfect health, and b) the person gets a mysterious disease and has a horrible time with doctors and medicine more generally (and, of course, with the disease itself) and c) miracle of miracle the person gets well somehow.  Ms. Khakpour’s narrative didn’t go like that.  First she admits she had been sick a long time before the illness she thinks she has, Lyme disease, developed, and then she has a terrible time with doctors, partly because she is a woman, and when women have a disease doctors can’t figure out, they tend to think it is all in the woman’s head, and then she isn’t better at the time she wrote the memoir.  So the reviewer says, there’s a lot of ambiguity.

Ditto.  I want to say.  Same here.  Of course, the parallels are not exact.  I am not a woman, for example, so I can’t claim to have been misdiagnosed because of unconscious or quite conscious gender-bias.  In fact, I have not been diagnosed at all.  Indeed my disease may be far more mysterious than hers, since I have diagnosed it myself  as “benzo suffering.”  So it might well be in my head.  And I also, freely admit, that I was not well before this disease, since I took the medications that created this disease, to ease my psychological troubles.

So I too have a lot of ambiguity.  And I don’t have the faintest idea, narrative-wise, about how to resolve it.  So I gave up with the narrative, and decided to create a blog where I might occasionally write up-dates on the progress of my misery and offer speculations and reflections on whatever the heck is going on.

Oh, I bouught Ms. Khakapour’s book.  It’s now on my Kindle.